What is pruritus?

Pruritus, the medical term for itching, is a common symptom of allergies, inflammation, or even physical irritation.

Skin Problems Spotlight

Pruritus results from a tingling, irritating or uneasy sensation on the skin. Skin irritation and inflammation from a rash is a common cause of pruritus. Other common causes include chemical irritants, such as soap and laundry detergent; dry skin; and medication side effects. Insect stings and bites may also result in pruritus. Depending on the cause, itching may occur in one localized area or the entire body, and it may be accompanied by redness, pain, swelling, or discharge from associated lesions or pustules.

Allergic reactions can lead to itching of the skin and, sometimes, of the entire face or body. In rare cases, pruritus of the nipples is a symptom of breast cancer. Medications, including antibiotics (sulfonamides, penicillin), opiates (morphine and its derivatives), phenothiazines like chlorpromazine (Thorazine) and prochlorperazine (Compazine), or isoniazid, can all lead to pruritus. Vitamin A supplementation may also cause pruritus.

Seek immediate medical care (call 911) if you experience pruritus along with sudden facial or throat swelling, difficulty breathing, a change in level of consciousness, or severe abdominal pain, as these may be a sign of anaphylaxis, a life-threatening allergic reaction.

If your pruritus is persistent or causes you concern, seek prompt medical care.

SYMPTOMS

What other symptoms might occur with pruritus?

Pruritus may accompany other symptoms that vary depending on the underlying disease, disorder or condition. Symptoms that frequently affect the skin may also involve other body systems.... Read more about pruritussymptoms

CAUSES

What causes pruritus?

Pruritus is a common symptom of allergies, inflammation, or even physical irritation. Pruritus results from a tingling, irritating or uneasy sensation on the skin. It may occur in conditions affecting only a small area on the skin or along with more generalized conditions, such as hives or as a side effect of some medications.... Read more about prurituscauses

Medical Reviewer: All content has been reviewed by board-certified physicians under the direction of Rich Klasco, M.D., FACEP. Last Annual Review Date: May 2, 2011 Copyright: © Copyright 2011 Health Grades, Inc. All rights reserved. May not be reproduced or reprinted without permission from Health Grades, Inc. Use of this information is governed by the HealthGrades User Agreement.

This Article is Filed Under: Allergies and the Immune System